Allergist offers answers for internists’ practice encounters
By Jennifer Kearney-Strouse
Allergy might be a small specialty, but it’s one that affects most internists, according to Mariana Castells, MD, PhD, who led the “Ask the Allergist” session at Internal Medicine 2010.
“There’s 20% of the population of the United States that has allergies,” said Dr. Castells, director of the allergy and clinical immunology training program at Brigham and Women’s Hospital in Boston. Allergies to both foods and medications are on the rise, she said, so “it’s very likely that you will encounter allergic patients in your practice.”
She outlined several allergy and immunology issues of importance to internists, including allergic rhinoconjunctivitis, asthma, anaphylaxis and mastocytosis.
Allergic rhinoconjunctivitis presents with clear nasal discharge, sneezing, congestion, conjunctivitis and cough. An epicutaneous and intradermal skin test is an easy way to diagnose the disorder and find out exactly what patients are sensitive to, according to Dr. Castells. They can then take steps to remediate the problem.
“Environmental control and allergen avoidance may be things that we think are impossible, but they’re actually not,” she said. For example, patients can remove wall-to-wall carpeting if that’s causing the problem, or confine pets to certain areas of the house if they’re not willing to give them up altogether.
The primary medication for this condition continues to be intranasal steroids. Antihistamines can be used intranasally as well, Dr. Castells said. She noted, however, that some antihistamines marketed as nonsedating can have sedating effects.
“Patients come back to me and they tell me, ‘I’m really sleepy when I take one of those,’” she said, “so it’s not completely true that those are nonsedating.”
Cromolyn is a good agent for short-term relief, but it doesn’t last very long and it’s not very potent. Some anticholinergics have been very helpful, she said.
Asthma symptoms can be linked to a variety of factors, such as tobacco exposure and rhinosinusitis.
“Patients who in the springtime will present for symptoms and say ‘I also cough’ during the spells of rhinitis, those patients may also have cough-variant asthma. So doing a pulmonary function test or just doing an FEV1 and seeing if that’s reduced would be extremely important,” Dr. Castells said.
Mariana Castells, MD, PhD
In these patients, asthma often resolves once the rhinosinusitis is corrected, Dr. Castells said. “Giving a patient a fluticasone inhaler for their nose may actually completely correct their asthma. The asthma is dependent on the upper airways,” she said.
Beta-blockers can also be a contributing factor, Dr. Castells said, because patients taking these drugs can be more prone to asthma symptoms. One patient referred to Dr. Castells had been coming to the emergency department every two months for severe asthma. She at first didn’t report taking any medications, but when pressed remembered that she had been given propanolol for migraine headaches. When the propanolol was withdrawn, her asthma completely resolved.
“Being vigilant about what medication the patient is on can make a huge difference,” Dr. Castells said.
Aspirin-exacerbated respiratory disease
Aspirin-exacerbated respiratory disease, also known as Samter’s triad, is an entity internists should be familiar with, Dr. Castells said. Affected patients usually have steroid-dependent asthma, nasal polyps, chronic rhinosinusitis and aspirin intolerance.
“What exactly does aspirin intolerance mean? The patient may have said, ‘A few years ago, I took an aspirin and I wheezed,’ and that’s it, and the patient is avoiding aspirin, and everything is OK. Or it could be more severe,” she said.
“Being vigilant about what medication the patient is on can make a huge difference.”
To manage patients with this disorder, the mainstays are leukotriene blockade, such as 5-lipoxygenase or leukotriene receptor antagonists. Polyps can also be surgically removed, which can help, “but the polyps come back, and that’s the problem,” Dr. Castells said.
Another option, aspirin desensitization, can be dramatically effective, she related. “Seventy-eight percent of the patients who are desensitized are actually able to have better control of their asthma, no regrowth of their nasal polyps, and they are able to tolerate all the COX-1/COX-2 inhibitors,” she said.
Dr. Castells also noted that patients who are intolerant to NSAIDs often can tolerate COX-2 inhibitors. “So if your patient is intolerant to just COX-1, which would be the aspirin, ibuprofen, mostly COX-1 inhibitors, [he or she] should be able to tolerate COX-2 medications,” she said.
Anaphylaxis is “one of the most severe problems that you will encounter in medicine,” Dr. Castells said. “It can lead to death in minutes if not recognized and not treated.”
Symptoms include flushing, pruritus, urticaria and angioedema, rhinoconjunctivitis, bronchospasm, gastrointestinal colic, nausea, vomiting and diarrhea. Anaphylaxis can lead to hypotension, respiratory failure and cardiovascular shock and can also present as asphyxia from laryngeal edema without any other symptom. Rare complications include seizures and disseminated intravascular coagulation (DIC) with organ failure.
The biggest risk factor for fatal food-induced anaphylaxis is “asthma, asthma, asthma,” Dr. Castells said. “I couldn’t emphasize that more.” Patients with mild to intermittent asthma who wheeze occasionally and have a food allergy should raise a red flag for internists.
Dr. Castells recounted the case of a woman with mild asthma and a nut allergy who had gone camping with her husband and children. The woman ate some biscotti while on a boat in the middle of a lake and immediately began having an anaphylactic reaction. Albuterol had no effect, and she had no epinephrine with her. By the time help arrived 45 minutes later, she had gone into cardiorespiratory arrest and could not be resuscitated.
“You have to be careful with patients who have asthma and food allergies, specifically nut or peanut allergies. They have to carry an EpiPen, know how to use it and see an allergist to identify which foods need to be avoided,” Dr. Castells said.
Physicians and patients should also be alert for the possibility of cross-contamination, she noted. For example, a patient who’s allergic to shellfish could have a reaction after eating beef at a Chinese restaurant because the same oil was used to cook beef and shrimp.
When treating anaphylaxis, time is essential. Delays in using epinephrine can lead to deadly consequences, Dr. Castells stressed. Epinephrine, 0.3 mL, should be administered in the quadriceps intramuscularly (not subcutaneously) with the patient in a recumbent position. The injection can be repeated if symptoms persist or worsen in 5 to 10 minutes.
In addition, a single dose of IV or oral steroids, 0.5 mg/kg, can be given to prevent development of delayed, protracted anaphylaxis occurring six to 24 hours after the initial event.
Exercise-induced anaphylaxis is associated with food allergy, especially to wheat, in 30% of cases, Dr. Castells said. Patients with this disorder should be told to take the following precautions:
- Discontinue exercise at the earliest symptom, such as flushing or pruritus;
- Limit exercise on hot, humid days;
- Avoid exercise for four to six hours after eating;
- Avoid exercise after allergy immunotherapy; and
- Avoid beta-blockers and ACE inhibitors.
Patients should also be taught the importance of prompt use of epinephrine and should wear a medical alert bracelet.
Patients with mastocytosis, a disorder characterized by an excess of mast cells in the body, often go for years without a proper diagnosis, Dr. Castells said, because their symptoms can be nonspecific.
“Nobody has the idea to draw a tryptase level in patients who present with flushing and go the emergency room with hypotension,” she said.
Dr. Castells recently saw a patient who first began presenting with mastocytosis symptoms in 1999. A marathon runner, he would exercise, become dehydrated, and develop severe flushing. Between these episodes, he would often have severe abdominal pain and bone pain. He visited the emergency department about once or twice a month for dehydration and hypotension. He was given epinephrine injections to address his hypotension but most of the time he was told that “‘We don’t really know why you have hypotension,’” Dr. Castells said.
In early April, the patient took two Advil for a headache and had a severe event characterized by head-to-toe flushing, sudden abdominal pain and severe diarrhea. A tryptase level was drawn and found to be 2,500 ng/mL. The normal range is 11 to 15 ng/mL.
After two weeks in the ICU, the patient’s tryptase level was still elevated at 62 ng/mL. Dr. Castells ordered a bone marrow biopsy and confirmed that he had mastocytosis.
Major criteria for diagnosis of mastocytosis are multifocal infiltrates of 15 or more mast cells in bone marrow, extracutaneous organs or both. Tryptase level can also be used to help confirm the diagnosis in patients who exhibit possible symptoms, Dr. Castells said. In patients with an unexplained rash, flushing, bone pain, GI symptoms, and a tryptase level over 20 ng/mL, mastocytosis is likely and a bone marrow biopsy should be performed.
“We have to have some index for suspicion,” Dr. Castells said. “A tryptase level only costs $50, $60, and patients can go undiagnosed for several years and suffer tremendously.”
Internist Archives Quick Links
Annals Virtual Patients Series 1-4 Available
Annals Virtual Patients is a unique online patient simulator that helps you learn while you earn CME Credit and MOC Points.
Start your journey now.
ACP keeps you on target to earn MOC Points
December 2015 is the deadline for most internists participating in ABIM MOC to earn some MOC points. Review our stimulating and rewarding options.